Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Miami, FL

April 9, 2019Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 9, 2019, 12:21 PM EDT for Miami-Dade County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2019, 12:21 PM EDT (16:21 UTC)
Expired
Apr 9, 2019, 1:00 PM EDT
In force
39 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 16 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS52 KMFL 091621
SVRMFL
FLC086-091700-
/O.NEW.KMFL.SV.W.0004.190409T1621Z-190409T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
1221 PM EDT Tue Apr 9 2019

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Central Miami-Dade County in southeastern Florida...

* Until 100 PM EDT.

* At 1220 PM EDT, a severe thunderstorm was located over Homestead
  General Airport, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Homestead, Coral Gables, South Miami, Homestead Miami Speedway and
  Black Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 2536 8063 2560 8069 2571 8023 2537 8027
TIME...MOT...LOC 1620Z 251DEG 22KT 2547 8058 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

RAG
2 follow-up statements
633 
WWUS52 KMFL 091642
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
1242 PM EDT Tue Apr 9 2019

FLC086-091700-
/O.CON.KMFL.SV.W.0004.000000T0000Z-190409T1700Z/
Miami-Dade FL-
1242 PM EDT Tue Apr 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR SOUTHERN MIAMI-DADE COUNTY...

At 1241 PM EDT, a severe thunderstorm was located over Homestead,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Homestead, Coral Gables, South Miami, Homestead Miami Speedway and
Black Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 2537 8027 2536 8060 2562 8061 2571 8023
TIME...MOT...LOC 1641Z 256DEG 17KT 2549 8047 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

RAG
207 
WWUS52 KMFL 091703
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
103 PM EDT Tue Apr 9 2019

FLC086-091712-
/O.EXP.KMFL.SV.W.0004.000000T0000Z-190409T1700Z/
Miami-Dade FL-
103 PM EDT Tue Apr 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR MIAMI-DADE COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been allowed to expire.  However 
gusty winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami.

LAT...LON 2537 8027 2536 8060 2562 8061 2571 8023
TIME...MOT...LOC 1702Z 251DEG 22KT 2553 8034 

$$

RAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 10:10 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 9, 10:10 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
1010 AM EDT Tue Apr 9 2019

...MESOSCALE UPDATE: Strong Gulf storms moving ashore this morning...

.MESOSCALE UPDATE...
A diffuse differential-heating zone extends west-east from northern
portions of Mainland Monroe County arching northeast through
northwest Miami-Dade County. This zone of baroclinicity is being
reinforced by persistent mid/high-level convective debris clouds
spreading downstream of regenerative convection approaching South
Florida from the adjacent Gulf waters. On the warm side of this
baroclinic zone, surface-layer heating resulting from insolation has
allowed temperatures to reach the upper 70s to lower 80s.
Correspondingly steepened low-level lapse rates have permitted
steepening low-level lapse rates, with boundary-layer cumulus fields
becoming increasingly agitated along horizontal convective rolls
extending northward across the far southern tip of the Florida
Peninsula toward the southern edge of thinner cirrus. Modest
southerly low-level winds of 5-10 kt will allow the baroclinic zone
to slowly advance northward during the next few hours -- south of
which moderate boundary-layer-based buoyancy will continue to exist.

Through 16Z, the aforementioned convection over the east Gulf will
continue to shift east, and will have the potential to experience a
slight uptick in intensity while interacting with inflow
characterized by 1000-2000 J/kg south of the baroclinic zone --
affecting areas from Mainland Monroe and eventually eastward to
western Miami-Dade Counties. With 35-45 kt of bulk shear in the
lower half of the convective depth, semi-organized convection may
evolve, multi-cell or transient/weak-supercell modes. However,
numerous cell interactions may tend to curtail the overall strong-
convective sustenance.

Thereafter, weak sea-breeze convergence in proximity to East Coast
Metro areas should phase with the diurnally deepening boundary layer
to support an uptick in eastern-CWA convection by early afternoon.
Areas south of a latitude through Fort Lauderdale should experience
the greatest potential for this activity where low-level lapse rates
become steepest. Similar convective modes are expected with eastern-
CWA convection, as previously identified. Such modes will have the
potential to support strong to locally damaging winds in association
with precipitation-loaded downdrafts and storm-scale vertical
circulations. Poor midlevel lapse rates and frequent cell
interactions may tend to limit the hail risk, though small hail
cannot be ruled out with any persistently rotating updraft. While a
brief tornado cannot be ruled out amid the appreciable low-level
MLCAPE environment and boundary-cell interactions, the 12Z Miami
RAOB indicates weak low-level flow/SRH which should mitigate the
overall tornado potential.

.UPDATE...
With showers and thunderstorms pushing onshore the west coast,
have increased POPs and thunder across the grids. Meso-models
continue to trend with an eastward propagation throughout the day
today. MFL's 09/12Z sounding is also pretty interesting. PWs
across the region are around 1.44 inches which is above the 75th
percentile of 1.37 inches and well above the daily mean of 1.08
inches. This will be in support for locally heavy rainfall with
some showers/storms trekking across the area. Modest CAPE values
of almost 1100 J/kg are represented by the sounding, with RAOB
analysis having a modified CAPE value of almost 1900 J/kg as
daytime heating commences. The caveat here is that lapse rates are
pretty stable (under 6 C/km) and the 500 mb temp is on the warmer
side of around -8.6 C, so these together will help dissuade
significant vertical development. Regardless, strong and potent
updrafts are definitely possible because of the higher CAPE values
with multicells popping up throughout the day. Otherwise,
everything should push offshore the east coast throughout the
overnight hours. Previous forecast appears to be on track. No
major changes.

&&

.PREV DISCUSSION... /issued 758 AM EDT Tue Apr 9 2019/

AVIATION...
SHRA are already moving through KAPF this morning & will move
eastward throughout the morning & afternoon. Currently, all TS are
to the S and W and offshore KAPF, so will hold SHRA until around
13Z, then VCTS are possible. Otherwise, SHRA/TS chances will be on
the rise from 17-21Z and have been included at all TAF sites,
with the exception of KAPF where they may see earlier activity
around 15-18Z. Stronger storms may produce both gusty/erratic
winds and sub-VFR conditions. S-SSW winds will prevail this
morning into early afternoon ahead of a cold front. TS chances
should diminish around 00Z Wed, although VCSH may linger for a few
more hours. Will closely monitor radar & AMD TAFs when necessary.

PREV DISCUSSION... /issued 313 AM EDT Tue Apr 9 2019/

DISCUSSION...

SHORT TERM (Today through Thursday)
Warm and humid overnight and early morning hours ongoing across
South Florida will evolve into a warm daytime with increasing
cloudiness as a potent shortwave trough and attendant surface
cold front approach the region. This morning should generally be
dry but a few showers may develop before noon. Thunderstorm
chances increase to likely by this afternoon as prefrontal trough
approaches and sea-breeze boundaries/outflow boundaries interact
and induce further convection. Overall timing and coverage of this
activity is fairly uncertain as it doesnt appear a firmly
organized band(s) of thunderstorms will evolve, but rather a
scattering of smaller features. Upper-level trough will bring
fairly cold temperatures aloft, aiding in afternoon MUCAPE values
likely toward 2,000 J/kg. This will support robust updrafts. Shear
will be somewhat lacking, especially directional shear as wind
will veer southwest even at the low levels by late morning. Still,
speeds are sufficient enough and there is the risk of locally
variable winds due to boundaries that some rotating storms cant be
ruled out. The main threat does appear to be damaging wind and
large hail - as SPC continues to have the entire Florida peninsula
in a marginal risk for severe weather. This severe threat does
appear to be minimal enough that only isolated severe weather is
anticipated, mainly due to the lack of more significant dynamics
than those already mentioned. PWATs are quite high, so some very
high rainfall rates are possible, although activity will be swift
moving.

Prefrontal trough and majority of convection should move off the
coast not too long after sunset, but with the upper-trough axis
and cold front lagging behind and not likely to push through until
Wednesday morning, some showers may persist. Main dry air doesn't
arrive until later Wednesday and into Thursday.

Aside from bringing more tranquil weather, little impact is
expected from the front, as temperatures on either side of it will
remain above normal. Naples has been setting daily maxima records
since the weekend and it appears record warm minima were set
Monday along the east coast. This trend of near record-breaking
warmth may persist through the bulk of the week, especially with a
couple of days of westerly flow reducing cooling impact of
Atlantic breeze across the east coast urban corridor. Cloud cover
and showers/thunderstorms of course will be a limiting factor in
temperatures.

LONG TERM (Thursday night through Monday)

High pressure settles in and gradually centers more into the
Atlantic, setting up a deep layer southeasterly flow over South
Florida for the end of the week into the weekend. GFS suggests
exceptionally warm temperatures flirting with 90F for maxima even
toward the east coast during this time, so have trended forecast
upward for the period (but not as warm as GFS). Still, with humid
conditions and heat indices likely reaching into the 90s Friday
through the weekend, the warm temperatures may be the main
weather story. Some shower chances return Sunday and Monday as the
next front appears to be on track to impact the region at the end
of the period.

MARINE...
In advance of a cold front that will cross the waters tonight and
Wednesday, gusty southwest wind may lead to hazardous conditions
today and tonight, especially over Atlantic waters. Sustained
winds appear to be on track to remain just below advisory
threshold but mariners should exhibit caution today. Additionally,
scattered to numerous thunderstorms are expected this afternoon
and evening, some of which may become severe. Dangerous winds are
likely with these thunderstorms, and hail and waterspouts are also
possible.

Behind the cold front, light westerly wind and drier conditions
are expected Wednesday, before southeast flow returns Thursday.
Seas away from showers and thunderstorms should be 4 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  86  69  86  69 /  70  50  30   0
Fort Lauderdale  86  70  87  71 /  70  40  20   0
Miami            86  70  87  71 /  70  30  10   0
Naples           81  69  82  67 /  80  40  20   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

MESOSCALE UPDATE...Cohen
UPDATE...03/Fell
DISCUSSION...23/SBK
MARINE...23/SBK
AVIATION...03/Fell
Hazardous weather outlook, Apr 9, 9:57 AM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
957 AM EDT Tue Apr 9 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
957 AM EDT Tue Apr 9 2019

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Severe Thunderstorms: Isolated severe thunderstorms are possible
today. The primary risk is 60 mph wind gusts, but lightning, hail,
and a tornado are all possible.

Flooding: Heavy rainfall is expected from thunderstorms; however,
storms today will be fast moving. Therefore, localized urban
flooding is possible today.

Waterspouts: Isolated waterspouts are possible for all waters today.

Tornadoes: Slight chance for a tornado is possible for all of South
Florida today.

Hail: Slight chance for small hail is possible across all of South
Florida and all waters today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The rip current risk will increase along the Gulf coast by mid-week
before shifting to the east coast beaches by late week into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today. Individual spotters are
encouraged to report severe weather and/or flooding to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

FELL

In the hours before

Special weather statement, Apr 9, 9:33 AM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Miami FL
933 AM EDT Tue Apr 9 2019

FLZ069-070-075-091400-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
933 AM EDT Tue Apr 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLLIER AND
NORTHERN MAINLAND MONROE COUNTIES UNTIL 1000 AM EDT...

* At 932 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles west of Wilderness Waterway,
  or 10 miles south of Chokoloskee, moving north at 20 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Chokoloskee, Wilderness Waterway and Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds can touch down and produce waterspouts. Although
typically weak and short lived, a landfalling waterspout can cause
property damage and serious injury.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2557 8133 2565 8136 2573 8134 2574 8138
      2595 8133 2590 8103 2553 8119
TIME...MOT...LOC 1332Z 191DEG 17KT 2566 8132

RAG
Special weather statement, Apr 9, 11:33 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Miami FL
1133 AM EDT Tue Apr 9 2019

FLZ073-075-091600-
Mainland Monroe FL-Inland Miami-Dade County FL-
1133 AM EDT Tue Apr 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAINLAND MONROE AND
WEST CENTRAL MIAMI-DADE COUNTIES UNTIL NOON EDT...

* At 1132 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Shark Valley Obs Tower, or 20
  miles west of Homestead General Airport. This storm was nearly
  stationary.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Shark Valley Obs Tower and Fortymile Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2549 8084 2563 8097 2579 8083 2557 8065
TIME...MOT...LOC 1532Z 232DEG 2KT 2561 8085

RAG
Special weather statement, Apr 9, 12:00 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Miami FL
1200 PM EDT Tue Apr 9 2019

FLZ073>075-173-174-091700-
Mainland Monroe FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1200 PM EDT Tue Apr 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAINLAND MONROE AND
MIAMI-DADE COUNTIES UNTIL 100 PM EDT...

* At 1159 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Shark
  Valley Obs Tower to 6 miles southeast of Pa-Hay-Okee Overlook to
  East Cape Sable. Movement was east at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Miami, Miami Beach, Homestead, Coral Gables, Key Biscayne, South
  Miami, Homestead Miami Speedway, Black Point, Homestead General
  Airport, The Redland, Turkey Point, Virginia Key, Kendall,
  Flamingo, Doral, Pinecrest, Miami Springs, Sweetwater, Florida City
  and West Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2512 8117 2516 8121 2539 8087 2572 8087
      2584 8009 2531 8020 2535 8027 2520 8050
      2522 8057 2523 8054 2523 8052 2524 8054
      2523 8059 2514 8067 2516 8066 2514 8078
      2518 8081 2512 8100
TIME...MOT...LOC 1559Z 263DEG 15KT 2566 8076 2537 8071 2514 8107

RAG/COHEN

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:10 AM EDTSpecial Marine WarningMFL50 min
Apr 9, 9:33 AM EDTSpecial Weather StatementMFLMonroe27 min
Apr 9, 11:33 AM EDTSpecial Weather StatementMFLMonroe27 min
Apr 9, 12:00 PM EDTSpecial Weather StatementMFLMiami-Dade60 min
Apr 9, 12:23 PM EDTSpecial Marine WarningMFL97 min
Apr 9, 1:00 PM EDTSpecial Weather StatementMFLMiami-Dade45 min
Apr 9, 1:37 PM EDTSpecial Weather StatementMFLMiami-Dade38 min
Apr 9, 1:56 PM EDTSpecial Marine WarningMFL64 min
Apr 9, 4:32 PM EDTSpecial Weather StatementMFLMiami-Dade43 min
Apr 9, 5:10 PM EDTSpecial Weather StatementMFLMiami-Dade50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.